Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 12, NWS Reno, NV

July 11, 20204 counties in Nevada; Modoc County, California

NWS Reno, NV issued this red flag warning at Jul 11, 2020, 10:56 AM PDT for 4 counties in Nevada; Modoc County, California. It took effect at Jul 12, 2020, 1:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2020, 10:56 AM PDT (17:56 UTC)
In effect from
Jul 12, 2020, 1:00 PM PDT
Expired
Jul 12, 2020, 9:00 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties Modoc County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 31 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 5.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3410 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WWUS85 KREV 111756
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1056 AM PDT Sat Jul 11 2020

CAZ270-NVZ420-458-121800-
/O.UPG.KREV.FW.A.0011.200712T2000Z-200713T0400Z/
/O.NEW.KREV.FW.W.0012.200712T2000Z-200713T0400Z/
Surprise Valley California-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Northern Washoe County-
1056 AM PDT Sat Jul 11 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE NORTHERN SIERRA FRONT,
NORTHERN WASHOE COUNTY AND THE SURPRISE VALLEY...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
1 PM to 9 PM PDT Sunday. The Fire Weather Watch is no longer in
effect.

* CHANGES...Upgraded to a Red Flag Warning.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 420 Northern Sierra Front including Carson City, Douglas, 
  Storey, Southern Washoe, Western Lyon, and Far Southern Lassen 
  Counties and Fire Zone 458 Northern Washoe County.

* Winds...Southwest 15 to 25 mph with gusts to 35 mph.

* Humidity...5 to 14%.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
2 follow-up statements
924 
WWUS85 KREV 121217
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
517 AM PDT Sun Jul 12 2020

CAZ270-NVZ420-458-130400-
/O.CON.KREV.FW.W.0012.200712T2000Z-200713T0400Z/
Surprise Valley California-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Northern Washoe County-
517 AM PDT Sun Jul 12 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE
NORTHERN SIERRA FRONT, NORTHERN WASHOE COUNTY AND THE SURPRISE
VALLEY...

* CHANGES...none.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 420 Northern Sierra Front including Carson City, Douglas, 
  Storey, Southern Washoe, Western Lyon, and Far Southern Lassen 
  Counties and Fire Zone 458 Northern Washoe County.

* Winds...Southwest 15 to 25 mph with gusts to 35 mph.

* Humidity...4 to 14%.

* Duration...4 to 8 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
455 
WWUS85 KREV 130338
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
838 PM PDT Sun Jul 12 2020

CAZ270-NVZ420-458-130445-
/O.EXP.KREV.FW.W.0012.000000T0000Z-200713T0400Z/
Surprise Valley California-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Northern Washoe County-
838 PM PDT Sun Jul 12 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE NORTHERN SIERRA FRONT,
NORTHERN WASHOE COUNTY AND THE SURPRISE VALLEY...

Winds were gradually diminishing and will be below critical levels
most areas by 9 pm. Gusts to 20 to 25 mph will persist this
evening and then drop off further overnight. It will remain very 
dry overnight with some mid and upper slopes likely to experience 
poor recoveries.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 11, 3:23 AM PDT, 7 hours 33 minutes earlier.

Area forecast discussion, Jul 11, 3:23 AM PDT, 7 hours 33 minutes before
Area Forecast Discussion
National Weather Service Reno NV
323 AM PDT Sat Jul 11 2020

.SYNOPSIS...

Seasonable heat for early July continues through the weekend and
into next week. A slight increase in afternoon winds is expected
this afternoon with continued dry conditions. Slightly stronger
winds along with some fire weather concerns are possible for
Sunday. Overall dry through early next week with showers and
isolated thunderstorms possible after midweek.

&&

.SHORT TERM...

Another day similar to yesterday is on tap with seasonably hot
temperatures and a very dry air mass in place. High temperatures
through the weekend will be about 5 degrees above average for
early July and nowhere near records but take care to limit your
heat risk outdoors and never leave people or pets unattended in a
hot car. Highs today will reach into the upper 90s and near 100
out towards Lovelock and Fallon. Highs in the mid 80s expected
across Sierra valleys and lower 90s for valleys of far northeast
California.

There will also be some fire weather concerns through the weekend as
an increase in afternoon winds today, Sunday, and Monday is
expected. See the Fire Weather discussion below for additional
details. Winds this afternoon will mostly be in the typical
afternoon range between 20-30 mph, but areas in eastern Modoc County
and far northern Washoe County could see a few hours of critical
fire weather conditions this afternoon.

Winds on Sunday afternoon look to be a little stronger and
widespread as a shortwave trough across the PacNW tightens our
surface gradient and increases winds aloft. West-southwest gusts are
forecast to be in the 25-35 mph range focused mainly through the
Highway 395/I580 corridor through the Sierra Front.  A Fire Weather
Watch remains in effect for this region on Sunday for the combination
of the winds and low RH values.

No precipitation is expected with this dry airmass in place but
with the dry slot a little farther north today, could see some
shallow cumulus development across higher terrain over Mono and
Mineral counties. The strong dry slot will drop back south on
Sunday which will continue poor humidity recoveries overnight.
Overnight lows will provide relief from the heat thanks to
efficient cooling from the dry airmass. Fuentes

.LONG TERM...Tuesday through Friday...

Weak ridging builds over the region next week, with weak low
pressure developing just off the Central California Coast. While
this is not a significant thunderstorm pattern for our region, it
looks like this may be enough to back the flow over the Sierra to a
south or southeasterly direction, bringing up monsoonal moisture.

Chances for thunderstorms look best Thursday and Friday, especially
for the typical Mono-Mineral convergence zone. The National Blend of
Models is hinting a decent chance of thunder (around 20%), even
though the PoP is much lower. Something to keep a close eye on for
next week, especially on the fire weather front. -Alex

&&

.FIRE WEATHER...

...Fire Weather Watch in effect Sunday afternoon for northwest
Nevada and the Surprise Valley...

The main change this morning is to drop the Fire Weather Watch for
today, due to the winds looking less impressive. This will still be
a "heads-up" day regarding fire weather, although with the exception
of a few isolated wind prone locations, most areas should remain
below criteria. We will headline dry and breezy conditions for
today, but Sunday looks like the main event.

By Sunday, the winds will increase further as a trough moves through
the Pacific Northwest. Widespread gusts 25-35 mph are likely with
some wind prone areas seeing gusts up to 40 mph. The best chances
for critical fire weather conditions on Sunday look to be along the
Sierra Front in western Nevada and north into the northeast CA and
northern Washoe County. The Fire Weather Watch remains in effect for
Sunday for this area, and if everything looks on track this will
likely get upgraded later on today.

Humidity will remain quite low across the region through the
weekend, with RH in the single digits and low teens. Poor overnight
recoveries will continue as well, as the dry airmass remains over
the region. This is especially true for mid-slope and ridges.

Lighter winds are likely for Monday and into the rest of the week.
Chances of thunderstorms return to the forecast for the Sierra Front
and Eastern Sierra by Thursday-Friday. -Hoon

&&

.AVIATION...

VFR conditions for the next several days with no surprises. Late
afternoon and evening breezes are expected with gusts up to 20-25kts
today and gusts up to 30kts by Sunday. The strongest gusts will be
over KRNO/KCXP/KMEV Saturday and Sunday between 21-03Z. Thunderstorm
chances return to the forecast for the last half of next week. -Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Sunday afternoon through Sunday evening
     NVZ420.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     NVZ458.

CA...     Fire Weather Watch from Sunday afternoon through Sunday evening
     CAZ270.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Red Flag Warnings in Nevada, 2020Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.